Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 337, NWS Fort Worth, TX

July 30, 2003Hood County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 30, 2003, 7:37 PM CDT for Hood County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 7:37 PM CDT (00:37 UTC)
Expired
Jul 30, 2003, 8:00 PM CDT
In force
23 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hood County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 51 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS54 KFWD 310037
SVRFTW
TXC221-310100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
735 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOOD COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  SEVERE THUNDERSTORM OVER OAK TRAIL SHORES MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GRANBURY

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3254 9790 3240 9791 3242 9773 3254 9773

$$

ROBBINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:15 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 30, 6:15 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION FORECAST
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT WED JUL 30 2003

...AVIATION DISCUSSION...
BROKEN LINE OF TSRA CONTINUES ALONG A LINE FROM KGRK...20 SE
KACT...KCRS...15 W KTYR. WELL DEFINED OUTFLOW...ARCING FROM
KADS...TO KDFW...AND BACK TO KJWY...IS ALSO APPARENT IN 8 BIT
VELOCITY DATA. TSRA WILL BE MORE LIKELY FOR THE KACT TRACON...BUT
WITH WEAK DEEP LAYER SHEAR/WEAK FLOW ALOFT...AND STRONG INSTABILITY
REMAINING ACROSS NORTH TEXAS...ISOLATED TSRA WILL REMAIN POSSIBLE
ALONG ANY LINGERING OUTFLOW. THUS...WILL CARRY SCT070CB FOR ALL FOUR
SITES...BUT WILL CONFINE TO THE 31/00-04Z PERIOD. SCT250 WILL
CONTINUE OVERNIGHT...AND INTO THURSDAY MORNING. SURFACE WINDS WILL
REMAIN NE/5-10 KTS ACROSS NORTHERN HALF OF AREA...WITH SW 5-10 KNOTS
ACROSS THE SOUTH.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
OUTFLOW BOUNDARY FROM MORNING STORMS ALONG THE RED RIVER HAS PUSHED
TO JUST SOUTH OF INTERSTATE 20.  SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG AND SOUTH OF THIS BOUNDARY.  THE ONLY BENEFITS
NORTH OF THE OUTFLOW BOUNDARY ARE SOMEWHAT COOLER AFTERNOON
TEMPERATURES.  THIS WILL BE SHORT LIVED...AS MODELS WASH OUT
FRONT/BOUNDARY ON THURSDAY...SO HIGHS WILL BE GENERALLY IN THE MID
TO UPPER 90S THURSDAY AND BACK TO NEAR 100 FRIDAY.  NORTH TEXAS IS
ON THE NORTHEAST TIP OF THE 500 MB RIDGE AND THIS PATTERN WILL
CONTINUE FOR THE NEXT WEEK TO TEN DAYS.  SEVERAL FRONTS WILL
APPROACH NORTH TEXAS...ONE LATE SATURDAY...AND ANOTHER EARLY NEXT
WEEK...BUT I HAVE NO CONFIDENCE THEY WILL MAKE IT TO THE RED RIVER.
AS A RESULT I HAVE NO RAIN IN THE FORECAST PAST THURSDAY...WITH
TEMPERATURES CONTINUING AT OR SLIGHTLY ABOVE NORMAL THROUGH THE
FORECAST PERIOD.

FCSTID =   59
DFW   78  98  77 100 /  20  20   0   0
ACT   76  99  76 100 /  40  20   0   0
PRX   74  95  74 100 /  20  20   0   0
DTO   75  96  75 100 /  20  20   0   0
TKI   75  96  75 100 /  20  20   0   0
DAL   78  98  77 100 /  20  20   0   0
TRL   77  97  77 100 /  30  20   0   0
CRS   76  97  77 100 /  40  20   0   0
TPL   76  99  76 100 /  40  20   0   0

.FWD...NONE.
Hazardous weather outlook, Jul 30, 3:42 PM CDT, 3 hours 55 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-310900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
342 PM CDT WED JUL 30 2003

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING...GENERALLY SOUTH OF A BRECKENRIDGE... WEATHERFORD...FORT
WORTH...DALLAS...COOPER LINE.  DOWNBURST WINDS TO 75 MPH AND
LIGHTNING WILL BE THE MAIN THREATS FROM THESE STORMS.  NICKEL SIZE
HAIL AND HEAVY RAINFALL ALSO ARE POSSIBLE. MID AFTERNOON DATA
INDICATES THAT THE GREATEST RISK OF SEVERE WINDS AND HAIL WILL BE
EAST OF A GREENVILLE...CENTERVILLE LINE.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER ALL OF NORTH TEXAS
THURSDAY.  WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND SMALL HAIL.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...
MAINLY EAST OF THE GREENVILLE...CENTERVILLE LINE.

26

In the hours before

Local storm report, Jul 30, 7:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
702 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    MALAKOFF                  TX   WIND DAMAGE
07/30/03   HENDERSON                      TREE LIMBS DOWN
                                          REPORTED BY PUBLIC

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.